Hail, Wabaunsee
- When
- July 9, 5:50 PM CST
- Where
- Wabaunsee County, Alma
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.017, -96.283
Thunderstorms developed over north central and northeast Kansas in the mid to late afternoon hours of the 9th. The storms gradually spread southeast into east central Kansas during the evening.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms developed over north central and northeast Kansas in the mid to late afternoon hours of the 9th. The storms gradually spread southeast into east central Kansas during the evening. Many became severe and produced numerous reports of large hail and damaging winds. One funnel cloud was also sighted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 9, 2:25 PM CST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 325 PM CDT WED JUL 9 2003 ...MAIN CONCERN IS PRECIPITATION CHANCES AND TEMPERATURES INTO NEXT WEEK... LATEST WATER VAPOR IMAGERY SHOWING MAIN VORT CENTER OVER THE NORTHERN PLAINS WITH LOBE EXTENDING SOUTHWESTWARD INTO NORTHERN KS PUSHING SOUTHEASTWARD. SFC FRONT NOW ACROSS NORTH CENTRAL KANSAS WILL SLIP SOUTHEAST AND EXIT THE SOUTHEASTERN PORTIONS OF THE CWA BY MIDNIGHT. CAP ACROSS THE AREA IS WEAKENING AND EXPECT THUNDERSTORMS POSSIBLE ALONG BOUNDARY THIS EVENING...EXCEPT IN THE FAR WESTERN COUNTIES. WILL EXTEND MENTION OF POSSIBLE SEVERE A LITTLE FURTHER WEST ACROSS THE CWA AS FRONTAL MOVEMENT A LITTLE SLOWER THAT PREVIOUS FCST. DRIER AIR NO MOVING SOUTHWARD ACROSS CENTRAL NE WILL OVERSPREAD THE AREA WITHIN SUBSIDENCE REGION BEHIND SHORTWAVE. WILL END PRECIP ACROSS THE CWA BY MIDNIGHT. DRIER AIR WILL THEN CONTINUE ACROSS THE CWA INTO FRIDAY. WEAK SHORTWAVES IN NORTHWEST FLOW IN DEEPER MOISTURE AXIS SHOULD REMAIN SOUTH AND WEST OF THE CWA INTO THE WEEKEND BEFORE HEIGHT RISES TAKEOVER AGAIN INTO EARLY NEXT WEEK. WILL CONTINUE WITH DRY FCST INTO MID WEEK. .TOP...NONE.
KSZ008>012-020>024-026-034>040-054>056-058-059-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1257 PM CDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON INTO THE EARLY EVENING HOURS ACROSS THE AREA. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. THIS WILL INITIALLY BE OVER PARTS OF NORTH CENTRAL KANSAS THROUGH THE EARLY AFTERNOON...SHIFTING SOUTHEAST THROUGH THE MID TO LATE AFTERNOON HOURS. FOR THE EVENING HOURS THE THREAT OF SEVERE WEATHER WOULD BE GENERALLY SOUTHEAST OF THE KANSAS TURNPIKE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THROUGH THE AFTERNOON HOURS...EXTENDING INTO THE EVENING OVER PARTS OF EAST CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) PF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
544 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0537 PM 5 SSE SENECA KS .75 INCH HAIL
07/09/03 NEMAHA SPOTTER REPORTED PENNY
SIZE HAILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
553 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM FLUSH KS 1.25 INCH HAIL
07/09/03 POTTAWATOMIE LAW ENFORCEMENT
OFFICIAL REPORTED
SILVER DOLLAR SIZE HAILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
605 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 6 N CARLTON KS 60 MPH TSTM GUST
07/09/03 DICKINSON
0550 PM CARLTON KS .75 INCH HAIL
07/09/03 DICKINSON
0556 PM 8 SW ABILENE KS 1.25 INCH HAIL
07/09/03 DICKINSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM SOLOMON KS 60 MPH TSTM GUST
07/09/03 DICKINSON SMALL TREES UPROOTED.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
630 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0618 PM 9 S ABILENE KS 70 MPH TSTM GUST
07/09/03 DICKINSON LARGE TREE DOWN.
REPORTED BY TRAINED
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
638 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM 4 S WABAUNSEE KS .75 INCH HAIL
07/09/03 WABAUNSEE
0636 PM 6 NW ALMA KS .75 INCH HAIL
07/09/03 WABAUNSEE REPORTED BY SPOTTER.The Topeka radar (KTWX), 5 km away, was scanning. The volume nearest the first event began at 23:48 UTC.
3 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
A funnel cloud was spotted north of Carbondale.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376775, 5376776, 5376777, 5376778, 5376779, 5376780.